Ring_waves_accepted.pdf (539.03 kB)
0/0

Long ring waves in a stratified fluid over a shear flow

Download (539.03 kB)
journal contribution
posted on 21.04.2016 by Karima Khusnutdinova, Xizheng Zhang
Oceanic waves registered by satellite observations often have curvilinear fronts and propagate over various currents. In this paper we study long linear and weakly nonlinear ring waves in a stratified fluid in the presence of a depth-dependent horizontal shear flow. It is shown that, despite the clashing geometries of the waves and the shear flow, there exists a linear modal decomposition (different from the known decomposition in Cartesian geometry), which can be used to describe distortion of the wavefronts of surface and internal waves, and systematically derive a $2+1$2+1-dimensional cylindrical Korteweg–de Vries-type equation for the amplitudes of the waves. The general theory is applied to the case of the waves in a two-layer fluid with a piecewise-constant current, with an emphasis on the effect of the shear flow on the geometry of the wavefronts. The distortion of the wavefronts is described by the singular solution (envelope of the general solution) of the nonlinear first-order differential equation, constituting generalisation of the dispersion relation in this curvilinear geometry. There exists a striking difference in the shapes of the wavefronts of surface and interfacial waves propagating over the same shear flow.

History

School

  • Science

Department

  • Mathematical Sciences

Published in

Journal of Fluid Mechanics

Volume

794

Pages

17 - 44

Citation

KHUSNUTDINOVA, K.R. and ZHANG, X., 2016. Long ring waves in a stratified fluid over a shear flow. Journal of Fluid Mechanics, 794, pp.17-44.

Publisher

© Cambridge University Press

Version

AM (Accepted Manuscript)

Publisher statement

This work is made available according to the conditions of the Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) licence. Full details of this licence are available at: https://creativecommons.org/licenses/by-nc-nd/4.0/

Publication date

2016

Notes

This paper was accepted for publication in the journal Journal of Fluid Mechanics and the definitive published version is available at http://dx.doi.org/10.1017/jfm.2016.147

ISSN

0022-1120

eISSN

1469-7645

Language

en

Exports

Logo branding

Exports